What should you do if your patient develops red man syndrome while on vancomycin?


#1

My initial thought was that you should stop the infusion, but another nurse told me you should just continue it. Can anyone shed some light?


#2

It seems like you both could be correct. See the following from UpToDate:

Management of acute RMS — The optimal management of RMS has not been evaluated in randomized trials. The approach outlined herein is based upon the author’s clinical experience.

  • For mild to moderate reactions (eg, the patient is uncomfortable due to flushing or pruritus, but hemodynamically stable and not experiencing chest pain or muscle spasm), we typically interrupt the infusion and treat with diphenhydramine (50 mg orally or intravenously) and ranitidine (50 mg intravenously). Symptoms usually subside promptly. The infusion can then be restarted at one-half the original rate or 10 mg/min, whichever is slower.
  • For severe reactions (eg, involving muscle spasm, chest pain, or hypotension), we stop the infusion, treat with diphenhydramine (50 mg intravenously) as well as ranitidine (50 mg intravenously), and, if hypotension is present, intravenous fluids. Once symptoms have resolved, the infusion can be restarted, and given over four or more hours. For future doses in such patients, we suggest repeat premedication with antihistamines before each dose and infusion over four hours.
  • It may be difficult or impossible to distinguish severe RMS from anaphylaxis, as discussed below. Flushing and hypotension are features of both reactions. Hives, laryngeal edema, and wheezing are suggestive of anaphylaxis, and patients with these signs and symptoms should be treated with intramuscular epinephrine, in addition to the measures above. Infusions must not be restarted if anaphylaxis is suspected, because slowing the rate and administering pre-medications will not prevent IgE-mediated anaphylaxis.

So if it’s anaphylaxis or severe RMS, discontinue. If it’s mild and the patient is not hypotensive, having SOB or suspected anaphylaxis, pause the vanc, give them histamine blockers, and resume at a slower rate and keep an eye on them.